The Serotonin Syndrome

Today we”ll go over two  sometimes fatal syndromes that can occur from the use of the SSRI antidepressants. The first one is called the Serotonin Syndrome which can occur when the patient experiences too much serotonin effect in the brain. The second syndrome called Serotonin Withdrawal Syndrome occurs during the exact opposite of the first when a patient misses her dose or deliberately tries to quit on her own without the proper guidance. Both can be deadly in the extreme, both can also cause mania and appalling behavior such as we have been discussing here at length in other articles. Let’s look at the first one shall we:

The symptoms of the serotonin syndrome are (from The Serotonin Syndrome, AM J PSYCHIATRY, June 1991):

1. Euphoria

2. Drowsiness

3. Sustained rapid eye movement

4. Overreaction of the reflexes

5. Rapid muscle contraction and relaxation in the ankle causing abnormal movements of the foot

6. Clumsiness

7. Restlessness

8. Feeling drunk and dizzy

9. Muscle contraction and relaxation in the jaw

10. Sweating

11. Intoxication

12. Muscle twitching

13. Rigidity

14. High body temperature

15. Mental status changes were frequent (including confusion and hypomania – a “happy drunk” state)

16. Shivering

17. Diarrhea

18. Loss of consciousness and death.

There is an additional and unique 19th symptom in which the patient experiences intense, deep, brain pain which is not like a headache either it’s a totally different type of pain.

I have made this diagnosis before and it isn’t pretty. In fact I see it as yet another form of malpractice. Why malpractice? Because it usually takes a deliberate attempt to induce this syndrome by adding in one serotonergic drug after another like you would to a lab rat. In the case where I saw it, this person (see below the case of Poor Jimmy) was slowly being driven mad. It could have easily been prevented if his psychiatrist hadn’t been so apathetic. Jimmy would describe his psychiatric appointments like this: in and out in less than five minutes. How on earth can anyone tell anything in five minutes? Every time he had a complaint (side effect) he was given another serotonergic drug. Until finally he had 5 serotonergic agents on board, five! Had I not been there I fear he would have died in the next day or two before anyone could figure out what was happening. This is the same psychiatrist that was writing for speed, amphetamine, in a patient that had already suffered sudden death but was successfully revived. Recall amphetamine has a Black Box warning that includes sudden death as a consequence of chronic amphetamine exposure.

Dr Tracy continues:

The serotonin syndrome is generally caused by a combination of two or more drugs, one of which is often a selective serotonergic medication. The drugs which we know most frequently contribute to this condition are the combining of MAOIs with Prozac (this should also include the other SSRIs) or other drugs that have a powerful effect upon serotonin, ie., clomipramine (Anafranil), trazadone (Deseryl), etc. The combination of lithium with these selective serotonergic agents has been implicated in enhancing the serotonin syndrome. The tricyclic antidepressants, lithium, MAOIs, SSRIs, ECT (electric shock treatment), tryptophan, and the serotonin agonists (fenfluramine) all enhance serotonin neurotransmission and can contribute to this syndrome. Anything which will raise the level of serotonin can bring on this hyperserotonergic condition. The optimal treatment for the serotonin syndrome is discontinuation of the offending medication or medications, offer supportive measures, and wait for the symptoms to resolve. If the offending medication is discontinued, the condition will often resolve on its own within a 24 hour period. If the medication is not discontinued the condition can progress rapidly to a more serious state and become fatal. It should be apparent that the greater the enhancement of serotonin levels, the greater the chances of producing the serotonin syndrome. Therefore it is recommended that Zoloft, Prozac, Paxil, Luvox, Serzone, etc. not be used concurrently with each other or any other serotonergic drugs and that these serious adverse reactions should be expected with these combinations (Callahan, 1993). [PROZAC: PANACEA OR PANDORA?, p. 88.]

Yet the combining of these drugs is exactly what doctors do all of the time in direct contradistinction to recommended safe prescribing methods.

  1. Serotonin Withdrawal Syndrome (SWS) On top of that, the antidepressants produce serious withdrawal reactions, making it difficult and at times life-threatening to withdraw from them, even with the recommended clinical supervision and slow taper.

 

Up to 60% of SSRI treated patients will have some form of serotonin withdrawal syndrome if they abruptly stop their antidepressant. There are five core systems affected:

I.            Dysequilibrium leading to ataxia (unable to walk a straight line)

II.            GI symptoms such as nausea and vomiting, or diarrhea

III.            Flu like symptoms

IV.           Sensory disturbances such as electrical shocks, and paresthesias

V.            Sleep disturbances such as insomnia and vivid dreams

The psychological symptoms include anxiety, agitation, crying spells, irritability. The afflicted patient may experience the feeling of “going postal” wanting to jump out of a car at 80 mph.
FINISH Mnemonic for Recognition of Antidepressant Discontinuation Syndrome[1]


Flu-like symptoms
Fatigue
Lethargy
General malaise
Muscle aches/headaches
Diarrhea
Insomnia
Nausea
Imbalance
Gait instability
Dizziness/lightheadedness
Vertigo
Sensory disturbances
Paresthesia
“Electric shock” sensations
Visual disturbance
Hyperarousal
Anxiety
Agitation

Keep in mind that withdrawal is not to be taken lightly as patients can die from this or have a psychotic break such as full blown mania. Dr Tracy provides a CD on her website titled Help I can’t Get Off My Antidepressant for any patient or physician interested in learning a way to wean yourself off of these powerfully addicting psychotropics.

Dr Breggin just published a book devoted to weaning one off of these mind melding materials: Psychiatric Drug Withdrawal: A Guide for Prescribers, Therapists, Patients and their Families by Peter Roger Breggin (Jul 19, 2012)

Recently a study came out (2011) that confirmed how difficult to near impossible it is to conventionally stop taking an antidepressant. The result of the study, Published in the journal, Frontiers of Evolutionary Psychology, was expressed by the lead author, Paul W. Andrews in Science Daily:

“We found that the more these drugs affect serotonin and other neurotransmitters in your brain—and that’s what they’re supposed to do—the greater your risk of relapse once you stop taking them…Our results suggest that when you try to go off the drugs, depression will bounce back. This can leave people stuck in a cycle where they need to keep taking anti-depressants to prevent a return of symptoms.”

I received this information from Dr Ann Blake Tracy’s newsletter. It only confirms what we already know. The only way to be rid of these drugs is to slowly, and I mean slowly, reduce your dose over 6 months or more. Of course, when you break through and develop anxiety or depression from weaning too fast your psychiatric Doc in the Box (P-DIB) will automatically conclude that it is your native disease that’s manifesting and give you another SSRI or up your original dose.



[1] Christopher H. Warner  Antidepressant Discontinuation Syndrome Am Fam Physician. 2006 Aug 1;74(3):449-456. (http://www.aafp.org/afp/2006/0801/p449.html) 04/30/2012

 

Tags: , , , , , , , , , , , ,

Category: ANTIDEPRESSANTS

About the Author ()

Dr. Christopher Rasmussen (aka Reality Renegade) is the author of his upcoming book, "InflaNATION: Industrial Diners & A Doc In The Box." By deliberately avoiding harmful industrial foods and the Commercial Sick Care System with its Pills and Procedures paradigm, Dr Rasmussen cured himself of a deadly disease-which became the reason for writing this book. In the book, he provides the facts you must know and the solutions to regain your health, maintain wellness, and outlive your parents' generation in an extraordinarily toxic world.

Comments (1)

Trackback URL | Comments RSS Feed

  1. Natalie says:

    Hi,
    I have been on zoloft for twenty years and tried to go off with debilitating symptoms. I recently was prescribed an antibiotic and anti nausea drug which has left me in quite a toxic state, very similar to withdrawal. I kept telling the doctors that the drugs had interacted as I was shaking uncontrollably for days as well as such severe tremor I could not even write. They said the interaction was not possible and that it was my anxiety and then wanted to further intoxicate me by putting zoloft up. It took me a lot of research to find a interstate forensic pychiatrist who confirmed that I indeed have had a sever reaction with a sulfur abd ssri drug as one blocks the other. She confirmed that I have developed akathisia which I’m slowly recovering from. It has been absolute mental torture, I’ve had to quit my job and pull out if uni.

Leave a Reply